UA-12921627-3 Jump to content
Sign in to follow this  
pboae

Tramadol

Recommended Posts

Sully had a grand mal fit today, and I think he's had them a couple of times before, but it was at night, so I didn't realise until now what was going on. They only seem to happen when he is in a deep sleep.

 

I spoke to the vet who said there was no point taking him in, as long as he came round OK, which he did. So I've just been keeping him quiet and scaring myself silly reading all the stuff online about seizures. :rolleyes:

 

One thing I came across was seizures being a possible side effect of taking Tramadol. He only started on the Tramadol fairly recently, just before Christmas. I can't say for sure, but I think the possible fits were after that, but I couldn't swear to it.

 

Because of his size he's on massive doses of the stuff (and of everything else he takes) and we were thinking of increasing it further :err: I know I can't pull him straight off it, and I will ring my vet tomorrow and ask whether we can start weaning him off it, in case that's the cause. But I was wondering if anyone else had seen this with their dog. It's not clear from the stuff online whether this is a once-in-a-blue-moon side effect, (in which case the trigger is more likely to be liver/kidney problems) or whether it'a actually quite common.

Share this post


Link to post
Share on other sites

Poor Sully :GroupHug:

 

Sir H has been on Tramadol for a few months now and so far, he's not had any side effects. Just after Chritmas, he did have a day of vomitting, but that could have been anything I suppose and after being starved for 24 hours and then bland food for a couple of days, he was fine again. I did stop both his Tramadol and steroids for about 3 days but he's been back on his meds now without any problems.

Share this post


Link to post
Share on other sites

Nog's been on Tramadol for over 4 months now, in his case they are for pain relief I can give up to 100mg twice a day though generally he's on 50mg twice a day unless he shows signs of needing more. He has had a break from them prior to the 2nd operation when he was off all meds except for his AB's but now he's had the 2nd op he is back on them. I've never been told that you can't just stop them - and in fact thats exactly what I did once he seemed pain free from the leg.

 

The only side effects we saw from them was Nog being a bit "spaced out" the higher dose will zonk Nog out and he slept a lot - however he is a greyhound so they sleep a lot anyway laugh.gif the spaceyness was a bit disconcerting as he would stare into space as if watching something we couldn't see with a quizzical expression on his face and we would have to repeat things to him several times before he got that we were talking to him or asking him to do something. That only happened on the higher dose tho and once he was used to them it stopped. If I do ever give 100mg now he is just very quiet and sleepy.

 

The only negative side effects came when we gave Rimadil alongside the Tramadol - but thats the Rimadil rather than the Tramadol once we stopped the Rimadil he was fine.

 

You should be giving the Tramadol with food tho - even if it's only a few small mouthfuls.

Share this post


Link to post
Share on other sites

Oh yes, forgot about the spaceyness - Sir H will often lay and stare at me or into space for ages at a time. The vet said that might happen and that he's probably laying there thinking, "oooh, look at the pretty colours...." :laugh:

 

Sir H is on 50mg twice daily and weighs about 32kgs :flowers:

Share this post


Link to post
Share on other sites

My dog Rusty has been on tramadol for over a year and has never had any side affects like fitting. He is sleepier on higher doses, as was said before, and my vet also said that higher doses could cause constipation although we haven't seen any signs of that. All in all, I'm really happy with him on this drug as its helped him a lot.

 

 

Share this post


Link to post
Share on other sites

Thank you for all the replies.

 

Snow, what happened when you gave Rimadyl as well?

 

TBH I haven't noticed any real change in him since he started the Tramadol, it's for pain relief for prolapsed discs in his spine, and also for arthritis. But it coincided with the arrival of snow, and general bad weather, and I expected him to get worse then, but he didn't, so it's possible that the Tramadol has masked that. In which case when we stop it, we should know.

 

The vet has said just to stop them for now, but put him back on half dose if he seems to be suffering. Like all opiates there are withdrawal issues with long term Tramadol use, they tend to be worse in humans than dogs though. We have an appointment on Monday.

 

His meds are based on a weight of 90kg, but he has lost a bit of weight lately, probably only a couple of kg though. He always takes his meds with food, as he is very prone to having a dodgy tummy, his daily meds are:

 

350mg Rimadyl (150mg am, 200mg pm) plus he can have up to an extra 100mg on bad days, but usually only has 50mg

4 x Nutradyl Supplements (2 am, 2 pm)

500mg Tramadol (5 capsules am, 5 capsules pm), he can have double that (1,000mg) on a bad day, but never has.

 

He also has cartrophen injections every 3 months, and we are trying him with acupuncture (but without any great success so far).

 

I know that probably seems a lot, but we are at the stage of palliative care now.

 

I should probably also say, that although we have increased his pain meds recently, I am not convinced he has suffered a pain increase. He had a period of fairly rapid deterioration, which the vet feels is down to increased pain, but I think it it mechanical, and that he is becoming increasingly numb in his rear end, so if anything there has been a decrease in pain.

 

But I agreed to try more pain relief, because the vet felt strongly about it, and I thought I should at least give him the chance, because if he was in pain and I denied him the pain relief, I'd never forgive myself. But as I said, unless the Tramadol masked a further deterioration, I haven't seem any dramatic improvement, same goes for the acupuncture.

 

One possibility is that the Tramadol needs to be spread out further so given in 3 or 4 doses a day rather than 2, but if that is what's causing the fits, I'd sooner just stop giving it to him if possible.

Edited by pboae

Share this post


Link to post
Share on other sites

Blimey that doesn't half seem like a very high dose of Tramadol even taking into account the difference in size/weight between Sully & Nog - Nog's maximum dose would be 100mg twice a day and thats based on a weight of 32kg.

 

Greyhounds quite often have problems with Rimadyl, Nog had taken them OK before but this time the dose was a lot higher and it caused him tummy aches so he went off his food quite dramatically; if they are prescribed now he has to be given them with antepsin which is basically an antacid in tablet form. Problem is he utterly loathes the antepsin it dissolves very quickly in food as it's designed to be able to be mixed in water and given by syringe he spits it out if I try and syringe it in, and if he tastes it in his food he won't eat the entire bowl - not having tasted it myself I'm not too sure if it might not be mint flavoured like human antacids in which case thats why Nog won't touch it as he hates mint. Rimadyl is known to cause gastritis as a side effect, but is safe to be given alongside Tramadol.

 

I had a quick look at the dosage info and Sully does appear to be on the higest daily dosage allowed - one thing that it does say is that rather than give it in 2 large amounts spread the dosage over the course of the day so that might be an option, that way he's still getting the pain relief but it's not such a high dose to the system all in one go. flowers.gif

Share this post


Link to post
Share on other sites

Thanks for the info snow.

 

I have been concerned about the Tramadol dosage (hence never giving him any extra). My Step Dad takes them, and he can have a max of 3 a day, but I believe dogs have a higher tolerance. I'm kicking mysely now for not being more on the ball with it.

 

Sully has never had a problem with Rimadyl, and he cannot manage without it now. If he misses one dose he struggles. He's missed 1 dose of Tramadol now and so far his behaviour is unchanged. But I will see how he goes tomorrow.

 

Unfortunately he can't have steroids because they make him ravenously hungry, which is the worst possible torture for him. But that does limit our options a bit.

Share this post


Link to post
Share on other sites
Sign in to follow this  

×
×
  • Create New...